Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Nov 22, 2018, 3:29 PM EST. It took effect at Nov 23, 2018, 7:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2018, 3:29 PM EST (20:29 UTC)
- In effect from
- Nov 23, 2018, 7:00 PM EST
- Expired
- Nov 23, 2018, 1:55 PM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
540 WHUS73 KGRR 222029 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 329 PM EST Thu Nov 22 2018 LMZ847>849-230430- /O.EXT.KGRR.SC.Y.0062.000000T0000Z-181124T0000Z/ /O.NEW.KGRR.GL.W.0017.181124T0000Z-181124T1200Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 329 PM EST Thu Nov 22 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST FRIDAY... ...GALE WARNING IN EFFECT FROM 7 PM FRIDAY TO 7 AM EST SATURDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 7 PM Friday to 7 AM EST Saturday. * WINDS...Southeast and increasing to 15 to 25 knots later today. Winds increasing to south/southeast gales to 35 knots Friday evening. * WAVES...Building to 3 to 6 feet tonight and 5 to 8 feet Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844>846-230430- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 329 PM EST Thu Nov 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...Southeast 15 to 25 knots increasing to south/southeast to 30 knots Friday evening. * WAVES...Building to 2 to 5 feet tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
4 follow-up statements
767 WHUS73 KGRR 230307 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1007 PM EST Thu Nov 22 2018 LMZ847>849-231115- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T0000Z/ /O.CON.KGRR.GL.W.0017.181124T0000Z-181124T1200Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1007 PM EST Thu Nov 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM FRIDAY TO 7 AM EST SATURDAY... * WINDS...Southeast 15 to 25 knots overnight. Winds increasing to south gales to 35 knots Friday evening. * WAVES...4 to 6 feet tonight and 5 to 8 feet Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844>846-231115- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 1007 PM EST Thu Nov 22 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...South 15 to 25 knots overnight increasing to 30 knots Friday evening. * WAVES...2 to 4 feet building to 3 to 5 feet Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
006 WHUS73 KGRR 230822 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 322 AM EST Fri Nov 23 2018 LMZ847>849-231630- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T0000Z/ /O.CON.KGRR.GL.W.0017.181124T0000Z-181124T1200Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 322 AM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SATURDAY... * WINDS...Southeast 15 to 25 knots today. Winds increasing to south gales to 35 knots this evening. * WAVES...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844>846-231630- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 322 AM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...South 15 to 25 knots today increasing to 30 knots tonight. * WAVES...2 to 4 feet building to 3 to 5 feet tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
913 WHUS73 KGRR 231559 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1059 AM EST Fri Nov 23 2018 LMZ847>849-240000- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T0000Z/ /O.CON.KGRR.GL.W.0017.181124T0000Z-181124T1200Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1059 AM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SATURDAY... * WINDS...Southeast 15 to 25 knots today. Winds increasing to south gales to 35 knots this evening. * WAVES...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844>846-240000- /O.CON.KGRR.SC.Y.0062.000000T0000Z-181124T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 1059 AM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...South 15 to 25 knots today increasing to 30 knots tonight. * WAVES...2 to 4 feet building to 3 to 5 feet tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
978 WHUS73 KGRR 231855 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 155 PM EST Fri Nov 23 2018 LMZ847>849-240300- /O.EXT.KGRR.SC.Y.0062.000000T0000Z-181125T0600Z/ /O.CAN.KGRR.GL.W.0017.181124T0000Z-181124T1200Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 155 PM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST SUNDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Gale Warning. * WINDS...Southeast increasing to 20 to 30 knots tonight. * WAVES...Building to 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ844>846-240300- /O.EXT.KGRR.SC.Y.0062.000000T0000Z-181125T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 155 PM EST Fri Nov 23 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST SUNDAY... * WINDS...South 15 to 25 knots today increasing to 30 knots tonight. * WAVES...2 to 4 feet building to 3 to 5 feet overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 22, 3:15 PM EST, 14 minutes earlier.
Area forecast discussion, Nov 22, 3:15 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
315 PM EST Thu Nov 22 2018
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 315 PM EST Thu Nov 22 2018
The weather will remain rather quiet through Friday, with only a
smaller chance of some freezing drizzle tonight into early Friday
across Central Lower Michigan. Many locations will eventually see
some sunshine on Friday with warmer temperatures. Rain will become
likely Friday night into Saturday as a system moves through the
area.
After a break in the precipitation early Sunday, another stronger
system will move toward the region. The details with regard to this
system remain uncertain as far as timing and track is concerned.
There is a potential that this system could bring impactful weather
to the area in the form of accumulating snow, mixed precipitation,
and wind late Sunday into Monday. Colder air and lake effect will
dominate the weather for the first half of next week.
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 315 PM EST Thu Nov 22 2018
Our main focus with this forecast has to do with the potential
winter storm for late Sunday into early Monday. We will also have to
still deal with a small potential of freezing drizzle tonight into
Friday morning, and some rain on Saturday.
The freezing drizzle potential does not look great tonight, but
enough of a chance remains to keep a slight mention in the forecast
for now. The best potential will come in late tonight and early
Monday morning across the nrn portion of the area. This occurs as
warm air advection will be taking place, with moisture advecting in
below 1500 ft from the SW over the nrn areas. This potential should
move out by Fri afternoon with most areas clearing out.
Not much fanfare with the Saturday system for the area, with just
light rain expected for all areas. A upper trough lifting NE into
the area will be responsible for the Saturday rain. Sufficient warm
and moist air coming in from the Gulf will keep the atmosphere warm
enough for liquid pcpn. The main time frame for this looks to be
after midnight Friday night, and Saturday morning.
After a break in the weather late Sat and early Sun, our main
weather maker will move in potentially as early as Sunday morning. A
lot of uncertainty remains with the system with regards to the
detail of the timing, track, and p-types. The models all have the
general synoptic pattern well in hand having a jet streak diving in
from the nrn Rockies, and cutting off a low over the Plains before
lifting NE.
The uncertainty then lies with how much does the low close off and
then how does it track to the NE. The quickest of the solutions is
the GFS, closing it off later and moving it through quicker as a
result. More of a consensus is centered around more of a closed
upper low, which is slower and deeper with the associated sfc low.
This would bring more of a textbook snow event to the area with the
warm advection aloft ahead of the system, and deformation zone with
the upper low moving through the area.
The latest model trends have shifted the band of heaviest snow
further SE to Srn Lower, and change from the 00z runs where the
heavier snow was across Nrn Lower with our area seeing rain and some
mixed pcpn. The latest trends could have some rain initially
changing to mixed pcpn, then mainly snow for much of the event. It
is too early to pin down these details at this time, but we will
closely monitor the latest trends.
No matter how the Sun/Mon system evolves, it looks like we will see
upper troughing and colder air become established for the first half
of next week. The upper jet expecting to be south of the area and
short waves moving through, will allow for some impactful lake
effect to be possible.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM EST Thu Nov 22 2018
Our biggest challenge for aviation interests with the 18z fcsts is
the potential for lower clouds and maybe some freezing drizzle,
especially up north. Cigs are generally around 5-7k ft as we
approach 18z today. These cigs will lower some through this
afternoon, but should remain VFR through the daylight hours.
Tonight, lower clouds will try to come in from the SW. These
clouds will be MVFR to potentially IFR. The best chance to see
these will be at KMKG, with lower chances as you head further
southeast. Can not rule them out at the other sites, but potential
is lower. Also tonight, some low level wind shear will be present.
Magnitude of 25 knots or so is not enough to mention in the fcsts
at this time.
Lower clouds will move out then Fri morning. Skies will likely go
clear, or have just a little cirrus overhead. Wind gusts will pick
up at the sites toward 15-16z, except at KMKG where winds will
likely remain up all night.
&&
.MARINE...
Issued at 315 PM EST Thu Nov 22 2018
A gale warning is being issued for the northern half of the
nearshore zone, while a small craft advisory remains in effect for
the southern half. Gradient with the return flow on the departing
high will ramp up into Friday night. The full potential of the wind
will likely not be realized with it being a warm air advection
pattern with a good low level inversion in place. The strongest
winds will be over the northern portion of the area.
Additional gales look likely at this time for the Sunday night and
Monday time frame with the potential storm moving through.
&&
.HYDROLOGY...
Issued at 1250 PM EST Thu Nov 22 2018
West Michigan rivers stages continued to hold steady or fall slowly
over the last 24 hours and this trend should continue through
at least Friday afternoon.
A general tenth to quarter inch of rain is expected Friday night
into Saturday. No impacts to rivers are expected.
A more significant precipitation event is expected Sunday into
Monday. Above freezing temperatures will produce rain at first...
but a changeover to snow is expected. Model output suggests liquid
precipitation amounts of one half to one inch are possible. While
the liquid portion of this precipitation event should not cause any
issues with local hydrology...it may produce the first widespread
significant snow cover of the season.
Cold air moves in for the last few days of November...which will
start the lake effect snow machine through at least mid week. No
immediate impacts to rivers are expected but the snow pack will
increase.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 PM EST Friday for LMZ847>849.
Gale Warning from 7 PM Friday to 7 AM EST Saturday for
LMZ847>849.
Small Craft Advisory until 7 AM EST Saturday for LMZ844>846.
&&
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...NJJ
HYDROLOGY...MWS
MARINE...NJJHazardous weather outlook, Nov 22, 4:54 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 454 AM EST Thu Nov 22 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 454 AM EST Thu Nov 22 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Patchy freezing drizzle this evening into tonight may result in a few slick spots on the roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snow is possible mainly Sunday night into Monday especially north of a Muskegon to Alma line. Snow related impacts could occur. Snow showers especially near the lakeshore will be possible behind the departing storm for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-231000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 454 AM EST Thu Nov 22 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Hazardous conditions for small craft are forecasted into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous boating conditions for small craft are forecasted for much of the period. Gales are possible Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 3:08 AM EST | Small Craft Advisory | GRR | 70 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.